Recently in the emergency room, I was pretty sure my patient had a viral gastroenteritis, but she had a black tongue. I had actually woken up with a black tongue last week, and it went away within a day. I didn't think any of it, but understandably, my patient really wanted to know why her tongue was black. So, I turned to google, and I found a wiki that linked to this:
The active ingredient in Pepto-Bismol contains bismuth. When a small amount of bismuth combines with trace amounts of sulfur in your saliva and gastrointestinal tract, a black-colored substance (bismuth sulfide) is formed. This discoloration is temporary and harmless. It can last several days after you stop taking Pepto-Bismol. Individual bowel habits, your age (the intestinal tract slows down with age), and the amount of the product taken all help to determine how long Pepto-Bismol is in your system.
I went back to the room and asked if she had any Pepto-Bismol recently, and she had! And I had some Pepto last week the night before my tongue turned black. Thanks, Google!